Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 15, 2021Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 15, 2021, 4:38 PM EDT for Newberry County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:38 PM EDT (20:38 UTC)
Expired
Aug 15, 2021, 5:15 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
50

County Newberry County, SC

The radar

The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS82 KCAE 152038
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Sun Aug 15 2021
 
SCZ020-026-152115-
Newberry SC-Saluda SC-
438 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern
Newberry and northwestern Saluda Counties through 515 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Greenwood State Park, or 16 miles southwest of Newberry, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lake Greenwood, Chappells, Chappells Fire Station, Vaughnville,
Belfast Wildlife Management Area and Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
      3436 8179 3438 8178 3439 8175 3414 8174
      3407 8193 3413 8187 3415 8190 3419 8192
      3420 8194
TIME...MOT...LOC 2037Z 166DEG 13KT 3416 8186 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:26 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 2:26 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
226 PM EDT Sun Aug 15 2021

.SYNOPSIS...
Moisture will overspread the region through midweek as Tropical
Storm Fred moves north into the Gulf coast region. Showers and
thunderstorms are expected to increase across the area
especially by Tuesday. Locally heavy rain at times will be
possible. A summertime pattern is expected to return for late
in the week along with chances for afternoon/evening showers and
thunderstorms into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface and upper ridge offshore. Tropical Storm Fred is located
in the eastern Gulf of Mexico. The storm is expected to track
north and approach the Florida Panhandle late tonight. This is
resulting in a deep southeast to south flow across the region
but not overly strong at the moment. Moisture flux will increase
through the afternoon and evening but isentropic lift appears to
be relatively weak. Air mass is moist and moderately unstable
with ML CAPE around 1000-1500 J/kg. Radar showing numerous
showers and a few thunderstorms mainly in the coastal plain
spreading slowly northwest. This trend will continue through the
afternoon and expect increasing coverage. The focus late this
afternoon may be in the Piedmont trough where low level
convergence strongest. Thunderstorms may be aided by weak short
wave trough moving north from central Ga. Severe pulse threat
appears low and main threat locally heavy downpours although
soundings suggest storms will be moving and overall qpf may be
reduced. High temps this afternoon dependent on shower
development but forecast a little cooler than past few days.
Convection should move into Upstate and decrease diurnally
late tonight so expect limited coverage overnight. Muggy
conditions overnight with temps in the low to mid 70s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night...Tropical storm Fred is expected to
move into the Gulf coast region by late Monday. Continued
moisture flux and isentropic lift across the southeast will
result in numerous showers and thunderstorms especially in the
afternoon and evening. Relatively strong synoptic lift expected
Monday afternoon may lead to widespread showers and
thunderstorms moving again northwest through the area and
focused mainly in the afternoon as air mass moderately unstable
and quite moist.

Tuesday and Tuesday night...As the remnants of Fred move into
northern Alabama or northwest Georgia, The forcing for
convection appears strongest during this period and favor
near categorical pops through the afternoon and evening then
diminishing after midnight. With precipitable water likely
above 2 inches, strong potential for locally heavy rain at
times. The ensemble guidance suggests the heaviest rain will be
in the western CWA in the carolina Piedmont (average qpf 1.5 to
2.5 inches). WPC has the entire region in a slight risk of
excessive rainfall.

Wednesday...Although the remnants of Fred may be moving north of the
region or weakening and upper ridging possibly strengthening,
continued high probability of showers and thunderstorms focused in
the afternoon due to the continued moist and unstable air mass and
relatively strong lift. Again, the heaviest rain may be focused in
the west and possible to the east in the coastal plain based on
latest qpf from the deterministic and ensemble guidance.

Temperatures through the period should be cooler than normal for
high temps.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The ensemble guidance indicates Bermuda ridge will be building west
into the southeastern States. The latest NHC track guidance for
tropical cyclone Grace is trending toward the central Gulf of Mexico
by late in the week. A return to more normal summer weather with
scattered afternoon and evening thunderstorms possibly more limited
over the weekend as ridge builds.
Temperatures trending above normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Deep tropical southerly flow established across the area with
little change expected through the week. Satellite shows patchy
MVFR cloud decks holding on along the Savannah River valley
while elsewhere it has mostly scattered out, with cumulus cloud
streets rapidly bubbling up as the sun heats up moist low level
air. Radar shows extensive thunderstorm activity developing
along a low pressure trough in the coastal plain, with cell
movement NW-NE towards KOGB right now. The tropical airmass is
most unstable near the coast, but is still moderately unstable
further north in the Midlands & CSRA. Nothing to stop -SHRA on
station with VCTS to develop at all terminals. KOGB 16-23Z,
KCAE/KCUB 17-01Z and KAGS/KDNL 21-00Z appear to be the highest
impact periods with showers and thunderstorms. Due to the
widely scattered nature of cell development, enough uncertainly
as to timing of TS on each terminal to stay with VCTS, will
adjust as the situation progresses watching radar and satellite
closely.

Similar to the last few days...high dewpoints and a stable early
morning atmosphere will be favorable for IFR stratus/fog
development at all terminals towards tomorrow morning. High
confidence of IFR across all terminals after 16/10Z.

EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at
times in showers and thunderstorms Sunday through Wednesday as
Gulf moisture associated with the remnants of Fred overspread
the region. Late night/early morning fog/stratus restrictions
also possible each day.

&&

.HYDROLOGY...
Heavy rain potential in the upstream river basins across the
Upstate SC associated with Tropical Storm Fred may lead to
elevated rivers across central SC by midweek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 15, 3:31 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
331 AM EDT Sun Aug 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
331 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain will be possible Monday through Wednesday. This
is in association with remnant surface boundaries and moisture
associated with Fred as it moves well west of the area through the
middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 4:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Sun Aug 15 2021

SCZ020-026-152115-
Newberry SC-Saluda SC-
438 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern
Newberry and northwestern Saluda Counties through 515 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Greenwood State Park, or 16 miles southwest of Newberry, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Greenwood, Chappells, Chappells Fire Station, Vaughnville,
Belfast Wildlife Management Area and Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
      3436 8179 3438 8178 3439 8175 3414 8174
      3407 8193 3413 8187 3415 8190 3419 8192
      3420 8194
TIME...MOT...LOC 2037Z 166DEG 13KT 3416 8186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAQ

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.